Dangers of non sedating antihistamine white people only dating site
6 Antihistamine medications block or reduce histamine-mediated effects at one of four identified histamine receptors (see Table 1 below).
These include the first-generation H1 antagonists, or sedating antihistamines (eg, diphenhydramine, chlorpheniramine), and second-generation H1 receptor blockers, or nonsedating antihistamines (eg, loratadine, cetirizine).
In a meta-analysis of 27 studies conducted between 19, in 25 of the studies researchers confirmed a link between anticholinergic medication use and either delirium, cognitive impairment, or dementia.6 Other studies reviewing the effects of diphenhydramine and its use in OTC analgesic plus diphenhydramine products have shown they can significantly increase the risk of delirium.
Because delirium and hallucinations can result from the use of anticholinergics including sedating antihistamines, patients receiving these medications are at risk of being prescribed antipsychotic medications.
These side effects can greatly increase the risk of falls and fall-related injury, with the impact of even one fall in an older adult potentially having tremendous negative consequences, including diminished quality of life and loss of independence.
An estimated 25% of patients over the age of 65 have some existing cognitive decline, which may not always be obvious or recognized by others.5 However, when given highly anticholinergic medications, these patients may present with symptoms resembling those of dementia, which may lead to an inappropriate diagnosis of clinical dementia.
These patients also often have coexisting conditions and often take multiple medications that increase the risk of drug-drug interactions and the potential for sedative adverse effects.
Even when first-generation antihistamines are used at the lowest doses recommended by the manufacturer, they can cause serious central nervous system side effects, including dizziness, hypotension, and next-day sedation.
Cognitive decline, falls, and behaviors such as hallucinations, delirium, and agitated aggressive behaviors may result in affected patients being hospitalized or admitted to long term care facilities.
Healthcare professionals working in long term care communities and skilled nursing facilities should work with families, prescribers, and other members of the healthcare team to discourage the use of first-generation antihistamines and other highly anticholinergic medications in older patients.
In addition to causing significant patient harm, the use of anticholinergic medications in older nursing home patients negatively impacts Centers for Medicare & Medicaid Services quality measures, such as the use of high-risk antipsychotic medications, the percentage of patients with a decline in their ability to perform activities of daily living, the percentage of patients with falls and serious injury, and urinary tract infection rates.
Regardless of practice setting, healthcare professionals should take steps to increase the awareness of side effects associated with first-generation antihistamines.
Ongoing research efforts aim to develop potential agents to target the H3 and H4 receptor sites.